RE: Chrissa Beck "really high heart rate"
You and your "heart" have been in my prayers. I pray that you have seen some improvement by now. Forgive me for the delay, but I wanted to add a few comments about the excellent advice you have been receiving.
You are wise to seek evaluation at the hospital, because there are multiple causes of a rapid heart rate, each with its own specific treatment. Some causes are very benign while others could be life-threatening. (The "life-threatening" causes are rare.).
Probably the first thing that someone with this condition should consider, is to avoid stimulants. Caffeine, nicotine (first or second hand smoke), cough and cold medications, exercise, diet and anti-drowsy medication (No doze). Stress and worry can increase your body's production of adrenaline, which increases your heart rate. Therefore, simply by worrying about your symptoms, can make the situation worse. (A situation difficult to avoid.). Hormonal imbalances, particularly with regards to the thyroid, should also be evaluated. "Thyroid" causes can also be intermittent, and might even be caused by the increased intake of iodine containing foods or supplements (kelp, topical iodine/Betadine). Each type of thyroid problem has a specific treatment that ranges from medication, to surgery. Some of your electrolytes (salts) can also affect heart rhythm. Suzi mentioned her experience with a low potassium. But heart arrhythmias occur with either high or low potassium, and could cause life-threatening situations. Fever can raise your heart rate, along with blood loss or many other causes of "shock." And of course if the heart muscle is damaged/weak, it may beat faster to make up for its inefficiency.
A very common cause of a rapid heart rate is paroxysmal atrial tachycardia (PAT) as Diane has mentioned. There are multiple different causes (WPW) of this along with various specific treatments. Diane mentioned using prescription "calcium channel blockers." While Deborah "discovered" magnesium. Magnesium is actually a natural "calcium channel blocker." Magnesium is probably one of the best muscle relaxants around. The heart is a muscle. And so is the uterus. Some of you ladies might have been given "magnesium sulfate" (IV Epson salts) to slow down contractions during premature labor or to prevent preeclampsia. And some of you men might have soaked in Epson salts for your muscle aches and pains. The main side effect of too much magnesium is diarrhea. Can you say, "Milk of Magnesia." Some of the older folks might have used "Doans pills" for their backache. That is magnesium salicylate (basically magnesium plus aspirin). Diane also mentioned "beta blockers." You can think of these as a prescription medication that works the opposite of adrenaline.
And that brings us to Suzi"s "silly sounding" solutions. LOL! What she refers to as, "strain, as if you're having a bowel movement," is known in dignified medical circles as, "perform a valsalva maneuver." And yes, this will definitely slow down the heart rate of almost anyone, at least for a few seconds, and possibly even break this rapid cycle. It "might" be safe to try at home while lying on a bed or couch with adult supervision. Every day paramedics respond to private bathrooms where people have "valsalvad" themselves landing between the toilet and tub. Most are perceived but not actual "heart attacks". It is better to first try this with medical supervision while on a heart monitor, to see if this will give you lasting results.
Suzi also mentions, "gently push on the front of the throat (juggler)." This, I would not recommend trying at home. It is known in medical circles as "carotid sinus massage." Now I have performed this maneuver on many people. But when I do it, the patient is on a gurney, connected to an EKG monitor/defibrillator, with an IV route established, and with well-trained professionals like Frank Molver,RN, standing at the ready. Let me simply state that the physiology behind this is the same as the notorious "sleeper hold" that has caused some fatalities. This also will slow down the heart rate, but usually we end up giving IV medication, extremely rapidly. I might also add that if these methods do not work, and the patient is not tolerating this heart rate, we may have to shock them. (Again, very, very rare).
There is also another method to slow down the heart rate, which is rarely tried these days. If for some strange reason the patient allows you to try it once, they will never give you a second opportunity. It is known as the, "divers reflex." Whenever a divers face enters coldwater, the heart rate will automatically slow down. So you simply bring a basin of cold water over to your patient's bed, tell them to hold their breath, while you dunk their face in the water. I have absolutely no doubt that this is physiologically accurate. I have actually seen it attempted a couple of times resulting in a mess for housekeeping, and a very unhappy dripping wet patient with a racing heart.